Can you overdose (OD) on hydrocodone?
Yes, you can overdose on hydrocodone.
But it’s difficult to overdose on hydrocodone alone. Hydrocodone overdose prognosis is generally good as long as your breathing has not been compromised. In fact, it’s more likely that other drugs which are combined with hydrocodone will provoke overdose first (acetaminophen, for example). Still, death from hydrocodone is possible. More here on how to avoid accidental hydrocodone overdose. And we invite your questions about hydrocodone overdoses at the end.
Can You Overdose On Hydrocodone?
Yes, you can overdose on hydrocodone. The amount of hydrocodone necessary to OD will vary from person to person, depending on previous exposure to narcotic pain medications – and it will depend on what medication containing hydrocodone you’re taking. Many times, hydrocodone is combined with acetaminophen, which is much easier to accidentally overdose on. So without overdosing on hydrocodone at all, it’s possible to suffer severe health complications from other substances in your pain medication.
Keep in mind that it’s easier to OD on hydrocodone when you are taking hydrocodone to get high. In fact, hydrocodone abuse increases your risk of death and overdose. You’re much more likely to overdose when you chew, crush, snort or inject hydrocodone pills or when you mix hydrocodone and alcohol. This medication should only be taken swallowed as a whole pill, and only in the doses recommended by your doctor.
What Happens When You Overdose On Hydrocodone?
The most dangerous complication of hydrocodone overdose is slowed or shallow breathing. Hydrocodone overdose can cause your breathing to stop completely. Other medications (such as acetaminophen) combined with hydrocodone may also cause overdose, or make these effects more pronounced.
How Many Hydrocodone Is Too Much?
Doctors recommend no more than 10 mg of hydrocodone at one time – the reported fatal dose is 90 mg, 9 times the maximum dose prescribed. But the hydrocodone is actually safer than the acetaminophen it’s usually combined with – which can cause liver problems at fairly low doses. If hydrocodone is mixed with other medications, such as acetaminophen, it’s be much easier to overdose on the combination drug. You can overdose on acetaminophen before you experience problems from hydrocodone. Taking more than 4 grams of acetaminophen in one day can poison you and cause permanent liver damage, even liver failure – and many medications contain 500-600 mg of acetaminophen per dose.
As for the hydrocodone itself, the safe amount of depends on your individual tolerance to opioid medications. Hydrocodone is usually started at smaller initial doses to make sure it’s safe. The amount of hydrocodone which provokes overdose depends on your previous exposure to opioids. You can take higher or more frequent doses of hydrocodone safely if your body is already tolerant to hydrocodone, opiates, or opioids. You should only take as hydrocodone much as your doctor recommends, and take it only as directed.
Hydrocodone Overdose Help
If you’ve taken a high dose of hydrocodone and experience adverse side effects, you should seek medical attention immediately. In a serious case of hydrocodone overdose, your doctor may administer oxygen to help you breath better. Hydrocodone overdose can be deadly – as can the combination of hydrocodone and acetaminophen. The lack of oxygen reaching your brain due to depressed breathing can cause permanent brain damage.
With acetaminophen-containing medications, you have about 12 hours before any permanent damage sets in – but it may take that long to experience overdose symptoms. So if you suspect you’ve taken too much acetaminophen for any reason, prompt medical attention is needed.
Overdose On Hydrocodone Questions
If you have any questions about safe amounts of hydrocodone in your system, please leave them here. We are happy to try to help answer your questions about hydrocodone, and will try to respond with a personal and prompt reply for all legitimate queries.